Hail, Beckham
- When
- May 16, 4:55 PM CST
- Where
- Beckham County, 5.77 mi SSW of Erick
- Measured
- 1.75 in hail
- Reported by
- Emergency Manager
- Coordinates
- 35.132, -99.904
Storms formed along the dryline in the Texas panhandle on the afternoon of the 16th before moving eastward. As a cold front caught up to the storms, convection increased and storms began to form into a line.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OUN wrote it up.
Storms formed along the dryline in the Texas panhandle on the afternoon of the 16th before moving eastward. As a cold front caught up to the storms, convection increased and storms began to form into a line. This line continued eastward across the state overnight into the 17th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at May 16, 1:16 PM CST, 3 hours 39 minutes earlier.
Area Forecast Discussion National Weather Service Norman OK 216 PM CDT Tue May 16 2017 .DISCUSSION... We are getting the package out early as things will start getting busy before too long. As as been discussed for days, a severe weather event is setting up for this evening, and storms have already formed on the dryline in the Texas panhandle. Expected isolated to widely scattered storms along the dryline this evening moving into western sections of the area. Supercells will be likely. The airmass will be conducive to tornado potential as well, especially in the far west. High-resolution models weaken these storms by mid-late evening as they move northeast, but am somewhat skeptical how fast these initial storms will diminish. Regardless, also expect a second wave of storms to form out west in the mid-late evening. This wave of storms will likely be more widespread and perhaps become a linear system as they spread east and northeast. Severe weather will continue to be possible with these storms overnight. We will see a break in the thunderstorm activity on Wednesday as the initial wave moves northeast of the area. But alas, this respite will be short-lived as the next longwave trough approaches the area. Severe storms will again be possible Thursday and Friday. The cold front associated with this system moves through the area overnight Friday night and Saturday morning with cooler weather moving in. But the we will continue to have broad troughing in the Plains, so precipitation chances will persist into next week. && .PRELIMINARY POINT TEMPS/POPS... Oklahoma City OK 63 83 63 85 / 70 10 10 30 Hobart OK 59 86 58 87 / 70 0 0 40 Wichita Falls TX 63 89 64 89 / 70 0 0 40 Gage OK 57 82 55 85 / 50 0 0 20 Ponca City OK 64 83 61 85 / 60 20 0 20 Durant OK 68 86 70 86 / 50 20 10 20 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...None. TX...None. &&
Hazardous Weather Outlook National Weather Service Norman OK 1205 PM CDT Tue May 16 2017 OKZ004>048-050>052-TXZ083>090-171715- Harper-Woods-Alfalfa-Grant-Kay- Ellis-Woodward-Major-Garfield-Noble-Roger Mills-Dewey-Custer-Blaine- Kingfisher-Logan-Payne-Beckham-Washita-Caddo-Canadian-Oklahoma- Lincoln-Grady-McClain-Cleveland-Pottawatomie-Seminole-Hughes-Harmon- Greer-Kiowa-Jackson-Tillman-Comanche-Stephens-Garvin-Murray- Pontotoc- Coal-Cotton-Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan- Hardeman-Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay- 1205 PM CDT Tue May 16 2017 This hazardous weather outlook is for portions of northern... western...central...and southern Oklahoma...and western north Texas. .DAY ONE...This Afternoon and Tonight... .Thunderstorms... There is a moderate risk for severe thunderstorms for portions of western Oklahoma and western sections of north Texas. There is also a slight to enhanced risk over a broader area of central and western Oklahoma and western north Texas. Location... The moderate risk is west of a line from Freedom Oklahoma to Seiling to Clinton to Altus Oklahoma to Crowell Texas. East of the moderate risk area, there are slight and enhanced risks of severe weather west of a line from Stroud to Pauls Valley to Ardmore, and also includes the remainder of the western section of north Texas. There is a marginal risk of severe storms across southeast Oklahoma. Timing... The most likely time for severe weather is 5 PM through sunrise Wednesday morning. Impacts... Hail up the size of tennis balls and thunderstorm wind gusts over 70 mph will be the primary threats. Tornadoes will also be possible, especially across the moderate risk area of far western Oklahoma and western north Texas. Discussion... Scattered thunderstorms are expected to develop this afternoon near a dry line in the eastern Texas panhandle, then move northeast into western Oklahoma and western north Texas late this afternoon and this evening. Instability will be high and wind shear will be sufficient to produce supercell thunderstorms with the associated risk of large hail, damaging winds and the possibility of tornadoes. The highest potential of severe weather will be across the moderate risk area. Another round of thunderstorms is expected to develop across the eastern panhandles or western sections of Oklahoma and north Texas late this evening. These thunderstorms will likely develop into a line of storms that moves northeast and east across much of the area overnight. This line of storms will be capable of producing damaging winds and hail with the severe weather potential persisting through the overnight hours. Spotter and Emergency Management Statement... Storm spotter groups and emergency management personnel across western and central Oklahoma and adjacent parts of north Texas should prepare for severe weather operations late this afternoon and overnight. .DAYS TWO THROUGH SEVEN...Wednesday through Monday... .Thunderstorms... Thunderstorms may linger into the morning hours Wednesday before moving out of the area. Storm chances return on Thursday and will persist at times through the weekend and into Monday. Severe weather will be possible Thursday and Friday. .Heavy Rainfall... There is a potential for high rain totals late Thursday through Friday night, mainly over south-central and southeast Oklahoma. If you live in an area that is prone to flash flooding, pay close attention to the forecasts and warnings later this week. Get graphics and more details at weather.gov/norman...and follow our weather forecast office on Twitter and Facebook.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE Norman OK 516 PM CDT TUE MAY 16 2017 OKZ014-021-033-034-162245- Harmon OK-Roger Mills OK-Beckham OK-Greer OK- 516 PM CDT TUE MAY 16 2017 ...SIGNIFICANT WEATHER ADVISORY FOR northwestern Harmon... southwestern Roger Mills...western Beckham and northwestern Greer Counties Until 545 PM CDT... Storms capable of producing tornadoes were located in the Texas panhandle. One storm was located southwest of Wheeler and the other located northwest of Wellington at 515 pm. The storms were moving northeast at 35 MPH. These storms will move into western Oklahoma before 6 PM. Severe weather is likely with these storms as they move into Oklahoma and there is a high probability that tornado warnings will be issued. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the situation closely. Be ready to act quickly if a warning is issued or if storms threaten you. && LAT...LON 3573 10000 3584 9984 3496 9976 3489 10000 TIME...MOT...LOC 2214Z 229DEG 32KT 3536 10035 3493 10027 ..speg.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
545 PM CDT TUE MAY 16 2017
OKZ014-162315-
Roger Mills OK-
545 PM CDT TUE MAY 16 2017
...SIGNIFICANT WEATHER ADVISORY FOR western Roger Mills County Until
615 PM CDT...
AT 544 PM CDT, a severe thunderstorm was located 4 miles south of
Allison, moving northeast at 50 MPH.
HAZARDS INCLUDE...
Locations impacted include...
Cheyenne, Reydon, Crawford, Roll and Durham.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Monitor the situation closely. Be ready to act quickly if a warning
is issued or if storms threaten you.
&&
LAT...LON 3580 10000 3594 9981 3591 9980 3588 9976
3578 9966 3557 9964 3546 10000
TIME...MOT...LOC 2244Z 238DEG 43KT 3555 10012
KURTZThe Altus AFB radar (KFDR), 120 km away, was scanning. The volume nearest the first event began at 22:56 UTC.
14 thunderstorm wind, 9 hail, 6 tornado, 2 flash flood. Local standard time, as filed.
The Erick Fire Department and storm chasers observed a tornado south of the entrance to Sandy Sanders Wildlife Management Area on State Highway 30. No damage was reported.
Firefighters observed a tornado develop about 6 miles south of Reydon at 6:18 pm CDT. Power poles were snapped along SH-30. The roof of a barn was removed and additional power poles were snapped as the tornado moved northeast between SH-30 and SH-47. Numerous power poles were snapped near SH-47. The tornado moved northeast, then east-northeast snapping additional power poles, uprooting trees, took the roof off a ranch hotel, and turned over a 16-foot grain feeder that was full of grain. Damage costs are a rough estimate.
An NWS employee observed a tornado from an occluded mesocyclone to the south-southeast of Erick. The tornado was observed for about two minutes. No damage was reported and the specific path is estimated.
A tornado damaged the water tank off a well site and blew over a cottonwood tree between Roll and Strong City.
The Elk City tornado initially developed near the North Fork of the Red River about 3 miles northwest of Carter. Damage was primarily to trees and power poles for the first few miles as it moved northeast approaching State Highway 34.
One fatality occurred on State Highway 34 (Merritt Road) south of State Highway 152 when his vehicle was impacted by the tornado. According to law enforcement, the victim had been in a mobile home, then left in his vehicle to try and find more substantial shelter. He had returned to his mobile home and it's believed he was still in the vehicle when the tornado hit.
Moving northeast, permanent homes and mobile homes were damaged, and damage continued to power poles and trees. About two miles southwest of Elk City Reservoir, damage intensity with persistent EF-2 damage into Elk City as the tornado continued northeast over Elk City Reservoir and through a neighborhood on south side of Elk City just west of State Highway 6. Numerous homes were damaged and mobile homes damaged or destroyed from southwest of Elk City Reservoir through the south side of Elk City. The tornado continued moving east-northeast out of Elk City and moved into Washita County.
Damage assessments found 66 homes destroyed (62 in Elk City) and 140 homes damaged (126 in Elk City). In addition, 3 businesses were destroyed and 5 businesses were damaged by the tornado. Damage costs are a rough estimate.
Power poles downed by winds.
Power lines and debris blown onto highway 34.
The Elk City tornado moved into Washita County and moved northeast about 3 miles before dissipating. Three outbuildings were damaged or destroyed and one house received minor damage. Otherwise, damage was primarily to trees and power lines in Washita County. Damage costs were roughly estimated.
Numerous homes and structures were damaged including roofs removed. One home collapsed.
No damage reported.
No damage reported.
Debris filled flood waters were running over highway 283.
Flash flooding washed mud and debris over county road 54 east of Mutual. Time estimated.
Two homes suffered roof damage (one was still under construction), and several trees were damaged south of Dibble.
No damage reported.
Power poles and power lines were damaged along SW 29th street from Council to Rockwell.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Tornado, Beckham | 2017-05-16 | 53 | Male | Vehicle/Towed Trailer | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2017Every state in 2017This day in weather historyThe tornado archive for Oklahoma, 2017Warnings in Oklahoma, May 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 694570, 700767, 694571, 702625, 700769, 694572, 694573, 694574, 694575, 694576, 694577, 702626, 702632, 694578, 694579, 694580, 694581, 702633, 694582, 694584, 694585, 694586, 694587, 694588, 694589, 694590, 706244, 694591, 694592, 694593, 694594.